Alert archive / Utah / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 57, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 14, 2009, 11:29 AM MDT for Juab County, Millard County, Tooele County, Utah. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 14, 2009, 11:29 AM MDT (17:29 UTC)
- Expired
- Sep 14, 2009, 12:15 PM MDT
- In force
- 46 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
Counties Juab County, UT, Millard County, UT, Tooele County, UT
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 14, 11:17 AM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 5.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 89 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 2249 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KSLC 141729 SVRSLC UTC023-027-045-141815- /O.NEW.KSLC.SV.W.0057.090914T1729Z-090914T1815Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1129 AM MDT MON SEP 14 2009 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL JUAB COUNTY IN UTAH NORTH CENTRAL MILLARD COUNTY IN UTAH SOUTH CENTRAL TOOELE COUNTY IN UTAH * UNTIL 1215 PM MDT * AT 1126 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 32 MILES SOUTHWEST OF DUGWAY TO 14 MILES NORTHWEST OF DELTA...AND MOVING NORTHEAST AT 25 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... LITTLE SAHARA RECREATION AREA AROUND 1200 PM MDT PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM MDT MONDAY EVENING FOR CENTRAL UTAH. && LAT...LON 4018 11278 3973 11226 3940 11269 3985 11321 TIME...MOT...LOC 1727Z 225DEG 20KT 3985 11305 3954 11268 $$ CRK
1 follow-up statement
000 WWUS55 KSLC 141743 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1143 AM MDT MON SEP 14 2009 UTC023-027-045-141815- /O.CON.KSLC.SV.W.0057.000000T0000Z-090914T1815Z/ MILLARD UT-JUAB UT-TOOELE UT- 1143 AM MDT MON SEP 14 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM MDT FOR SOUTH CENTRAL TOOELE...CENTRAL JUAB AND NORTHEASTERN MILLARD COUNTIES... AT 1143 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM SOUTH CENTRAL TOOELE COUNTY TO CENTRAL JUAB COUNTY...MOVING NORTHEAST AT 25 MPH. SEVERE THUNDERSTORMS WILL BE NEAR... LITTLE SAHARA RECREATION AREA AROUND NOON MDT PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM MDT MONDAY EVENING FOR CENTRAL UTAH. && LAT...LON 3988 11315 4018 11278 3973 11226 3945 11262 TIME...MOT...LOC 1743Z 225DEG 20KT 3991 11297 3960 11260 $$ CRK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 9:47 AM MDT, 1 hour 42 minutes earlier.
Area forecast discussion, Sep 14, 9:47 AM MDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 947 AM MDT MON SEP 14 2009 .SYNOPSIS...A PACIFIC LOW PRESSURE SYSTEM WILL MOVE INTO THE GREAT BASIN TODAY...AND LINGER THROUGH MID-WEEK. A DRIER AIRMASS IS EXPECTED TO RETURN FOR THE LATTER PORTION OF THE WEEK INTO THE UPCOMING WEEKEND. && .DISCUSSION...THE DESERT SOUTHWEST IS ALREADY SEEING ORGANIZED THUNDERSTORM DEVELOPMENT THIS MORNING ACROSS PORTIONS OF MILLARD AND BEAVER COUNTIES...AND JUST NOW OVER WESTERN TOOELE COUNTY. UPDATED EARLIER TO INCREASE POPS TO SCATTERED COVERAGE ACROSS WESTERN UTAH AS NEGATIVELY TILTED TROUGH BEGINS TO INTERACT WITH DEEP MOISTURE IN PLACE. GOOD UPPER DIFFLUENT FLOW COUPLED WITH THE LEFT EXIT REGION OF A 60 TO 70 KNOT JET IS PROVIDING DEEP LIFT AND OVER 30 KNOTS EFFECTIVE SHEAR ACROSS THAT REGION. ADDITIONALLY...OUTSIDE OF THE CONVECTION SKIES REMAIN MOSTLY CLEAR AND WILL ALLOW FOR STOUT SOLAR SUPPORT AIDING IN STRONG TO ISOLATED SEVERE CONVECTIVE DEVELOPMENT ACROSS THAT REGION. ZONE OF DEEPEST LIFT IS EXPECTED TO SPREAD NORTH AND EAST OVER CENTRAL AND NORTHERN UTAH BY EARLY AFTERNOON. EXPECT CLOUD COVER TO INCREASE RAPIDLY ACROSS THE STATE...SO LOSS OF SOLAR INFLUENCE MAY DIMINISH SEVERE POTENTIAL...BUT AREAL EXTENT OF SHOWERS AND STORMS IS EXPECTED TO INCREASE. WILL BE MONITORING FLASH FLOOD PRONE TERRAIN CLOSELY THROUGH THE DAY AS PWATS OF .75 TO 1 INCH WILL SUPPORT LOCALLY HEAVY RAINERS. ADDITIONALLY...DYNAMIC INFLUENCE OF TROUGH AS IT SLOWS AND CLOSES OFF MAY PRODUCE TRAINING ACTIVITY OVER NORTHCENTRAL THROUGH SOUTHERN UTAH. UPDATED TO BUMP UP POPS ACROSS THE WEST. PREVIOUS DISCUSSION FOLLOWS... UPPER LOW TO SLOWLY TREK EASTWARD TONIGHT THROUGH TUESDAY MORNING...AND THUS ANTICIPATE SHOWER/THUNDERSTORM ACTIVITY TO PERSIST THROUGHOUT MUCH OF THE OVERNIGHT HOURS. WITH UPPER LOW OVERHEAD TUESDAY ANTICIPATE ANOTHER DAY OF FAIRLY WIDESPREAD SHOWER/THUNDERSTORM COVERAGE ACROSS MUCH OF THE AREA. 00Z MODELS ARE SUGGESTING THIS UPPER LOW WILL SLOWLY MIGRATE SOUTHWARD OUT OF UT AND INTO AZ/NM DURING THE WED/THURS TIMEFRAME. AS SUCH HAVE GONE WITH A DIMINISHING TREND IN POPS FROM NORTH TO SOUTH DURING THIS TIME. IN THE WAKE OF THIS WAVE A GENERALLY DRY WESTERLY FLOW LOOKS TO SET UP FOR LATE IN THE WEEK THROUGH MUCH OF THE UPCOMING WEEKEND. A MID LEVEL RIDGE LOOKS TO BECOME ESTABLISHED ALONG THE WEST COAST BY EARLY NEXT WEEK ALLOWING FOR A DRY NORTHWEST FLOW ACROSS THE REGION. && .AVIATION...VFR CONDITIONS ARE EXPECTED TODAY AT THE SLC TERMINAL. WINDS SHOULD BE SOUTHERLY THROUGHOUT THE DAY...BECOMING GUSTY THIS MORNING. SHOWERS AND THUNDERSTORMS WILL LIKELY IMPACT THE TERMINAL THIS AFTERNOON AFTER 19Z...AND THESE COULD RESULT IN OCCASIONAL ERRATIC WINDS...HAIL AND BRIEF HEAVY RAIN. && .FIRE WEATHER...NOT FOUND IN SLCAFDSLC. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC...MERRILL AVIATION...STRUTHWOLF FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Sep 14, 4:34 AM MDT, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 434 AM MDT MON SEP 14 2009 UTZ001>016-019>021-517-518-WYZ021-151200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 434 AM MDT MON SEP 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE OUTLOOK AREA THIS AFTERNOON AND EVENING AS A PACIFIC STORM SYSTEM MOVES INTO THE GREAT BASIN. A FEW OF THESE STORMS MAY BECOME STRONG TO SEVERE...WITH HAIL AND STRONG WINDS POSSIBLE. THE POTENTIAL ALSO EXISTS FOR LOCALLY HEAVY RAINFALL WITH THESE STORMS...WHICH MAY ALLOW FOR LOCALIZED FLASH FLOODING ACROSS FLOOD PRONE AREAS OF SOUTHERN UTAH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THIS STORM SYSTEM WILL LINGER ACROSS THE REGION TUESDAY THROUGH WEDNESDAY...ALLOWING FOR ADDITIONAL SHOWERS AND THUNDERSTORMS EACH DAY. A DRIER AIRMASS IS EXPECTED TO RETURN TO THE REGION DURING THE LATER PORTION OF THE WORK WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
In the hours before
Special weather statement, Sep 14, 9:05 AM MDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 905 AM MDT MON SEP 14 2009 UTZ015-016-141545- SOUTHWEST UTAH UT-WEST CENTRAL UTAH UT- 905 AM MDT MON SEP 14 2009 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MILLARD AND NORTHERN BEAVER COUNTIES UNTIL 945 AM MDT... AT 900 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 29 MILES WEST OF MILFORD...MOVING NORTHEAST AT 30 MPH. PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED WITH THIS STORM. THIS STRONG STORM IS CURRENTLY 5 MILES SOUTH OF HIGHWAY 21 IN THE VICINITY OF WAH WAH PASS. TRAVELERS ALONG HIGHWAY 21 SHOULD PREPARE FOR HEAVY RAINFALL CAPABLE OF PONDING ON THE ROADWAY AS WELL AS GUSTY CROSS WINDS AND SMALL HAIL. * LOCATIONS IMPACTED INCLUDE... RURAL NORTHERN BEAVER COUNTY... RURAL SOUTHWESTERN MILLARD COUNTY... RURAL SOUTHERN MILLARD COUNTY... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3898 11348 3873 11301 3837 11349 3845 11370 TIME...MOT...LOC 1503Z 207DEG 27KT 3850 11354 MERRILL
Special weather statement, Sep 14, 9:59 AM MDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
959 AM MDT MON SEP 14 2009
UTZ005-141630-
GREAT SALT LAKE DESERT AND MOUNTAINS UT-
959 AM MDT MON SEP 14 2009
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TOOELE COUNTY UNTIL
1030 AM MDT...
AT 1000 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF WENDOVER...MOVING NORTH AT
30 MPH.
PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE
EXPECTED WITH THIS STORM. THIS STORM WILL PASS INTERSTATE 80 AND IS
EXPECTED TO CREATE GUSTY SOUTHERLY CROSSWINDS OF 40 TO 55MPH FROM
KNOLLS WEST TO THE UTAH NEVADA STATELINE. TRAVELERS ALONG INTERSTATE
80 IN WESTERN TOOELE COUNTY SHOULD TAKE EXTRA PRECAUTIONS WITH THIS
DANGEROUS STORM.
* LOCATIONS IMPACTED INCLUDE...
WENDOVER...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4069 11404 4093 11406 4097 11405 4098 11348
4060 11352 4060 11405 4068 11406
TIME...MOT...LOC 1559Z 178DEG 25KT 4069 11390
MERRILLLocal storm report, Sep 14, 10:43 AM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1030 AM MDT MON SEP 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 AM NON-TSTM WND GST NW TOOELE 40.73N -114.03W
09/15/2009 M60 MPH WENDOVER WENDOVER ASOSLocal storm report, Sep 14, 11:07 AM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1106 AM MDT MON SEP 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 AM TSTM WND GST NW TOOELE 40.73N -114.03W
09/15/2009 M60 MPH WENDOVER WENDOVER ASOSThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 9:05 AM MDT | Special Weather Statement | SLC | Beaver | 40 min |
| Sep 14, 9:41 AM MDT | Severe Thunderstorm Warning | SLC | Millard | 49 min |
| Sep 14, 9:59 AM MDT | Special Weather Statement | SLC | 31 min | |
| Sep 14, 10:20 AM MDT | Severe Thunderstorm Warning | SLC | Millard | 40 min |
| Sep 14, 10:23 AM MDT | Severe Thunderstorm Warning | SLC | Beaver, Millard | 52 min |
| Sep 14, 10:24 AM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Tooele | 36 min |
| Sep 14, 11:04 AM MDT | Severe Thunderstorm Warning | SLC | Juab, Millard | 26 min |
| Sep 14, 11:52 AM MDT | Special Weather Statement | SLC | Wasatch | 53 min |
| Sep 14, 12:12 PM MDT | Severe Thunderstorm Warning | SLC | Juab, Tooele, Utah | 48 min |
| Sep 14, 12:15 PM MDT | Severe Thunderstorm Warning | SLC | Beaver, Millard | 45 min |
| Sep 14, 12:32 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 43 min |
| Sep 14, 12:54 PM MDT | Special Weather Statement | SLC | Wasatch | 66 min |
| Sep 14, 12:54 PM MDT | Severe Thunderstorm Warning | SLC | Beaver, Millard | 20 min |
| Sep 14, 12:57 PM MDT | Severe Thunderstorm Warning | SLC | Millard | 48 min |
| Sep 14, 1:08 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Davis, Salt Lake, Tooele, Utah, Weber | 52 min |
| Sep 14, 1:28 PM MDT | Severe Thunderstorm Warning | SLC | Kane | 47 min |
| Sep 14, 1:57 PM MDT | Flash Flood Warning | SLC | Kane | 4 hr |
| Sep 14, 2:00 PM MDT | Severe Thunderstorm Warning | SLC | Davis, Morgan, Salt Lake | 27 min |
| Sep 14, 2:09 PM MDT | Severe Thunderstorm Warning | SLC | Kane | 66 min |
| Sep 14, 2:50 PM MDT | Special Weather Statement | SLC | Tooele | 55 min |
| Sep 14, 3:00 PM MDT | Severe Thunderstorm Warning | SLC | Carbon, Duchesne, Utah, Wasatch | 45 min |
| Sep 14, 3:37 PM MDT | Severe Thunderstorm Warning | SLC | Carbon, Emery | 53 min |
| Sep 14, 3:46 PM MDT | Severe Thunderstorm Warning | SLC | Duchesne | 44 min |
| Sep 14, 4:00 PM MDT | Severe Thunderstorm Warning | SLC | Garfield | 45 min |
| Sep 14, 4:08 PM MDT | Severe Thunderstorm Warning | SLC | Emery, Juab, Sanpete | 35 min |
| Sep 14, 4:17 PM MDT | Severe Thunderstorm Warning | SLC | Emery, Wayne | 43 min |
| Sep 14, 4:28 PM MDT | Severe Thunderstorm Warning | SLC | Carbon, Emery | 24 min |
| Sep 14, 4:30 PM MDT | Severe Thunderstorm Warning | SLC | Duchesne | 60 min |
| Sep 14, 4:30 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Cache, Davis, Morgan, Salt Lake, Tooele and 1 more | 75 min |
| Sep 14, 4:39 PM MDT | Severe Thunderstorm Warning | SLC | Garfield | 51 min |
| Sep 14, 4:44 PM MDT | Areal Flood Advisory | SLC | Garfield | 2 hr |
| Sep 14, 4:48 PM MDT | Areal Flood Advisory | SLC | Wayne | 3 hr |
| Sep 14, 4:56 PM MDT | Severe Thunderstorm Warning | SLC | Emery | 49 min |
| Sep 14, 5:07 PM MDT | Special Weather Statement | SLC | Utah | 38 min |
| Sep 14, 5:23 PM MDT | Severe Thunderstorm Warning | SLC | Garfield, Wayne | 15 min |
| Sep 14, 5:42 PM MDT | Severe Thunderstorm Warning | SLC | Emery | 48 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.